Can glucosamine cause Dupuytren's contractures?
Q) I read with interest the letter from Josephine Knight (Hints Box, Arthritis Today Autumn 2008) who found that glucosamine had an adverse effect on her Dupuytren’s contracture. I take glucosamine and some nine months ago noticed that I had a hard lump forming on the palm of my left hand, and my GP said it was the start of Dupuytren’s. In your opinion, has the glucosamine caused this? Should I continue with the tablet? I would also be interested to know if you think propolis and royal jelly would be of benefit to me. I've had four successive hip replacements which have failed due to infection but finally seem to be clear.
Mr C Clayton, Spalding, Lincolnshire (Spring 2009)
A) One of the advantages of growing old, as a rheumatologist, is that you begin to experience all the musculoskeletal diseases you've been treating for years. I'm referring to non-inflammatory conditions such as shoulder, knee and back pain, and osteoarthritis. Now, when I lecture on these subjects I can use my own body for illustrative purposes. I've been known to get my shirt off during medical student teaching. This preamble is just to set the scene for my answer to you. For some years I took glucosamine (how could I not, having advocated its use in this column) and I developed a Dupuytren’s contracture in my left hand. (Dupuytren’s contracture occurs when the tissues in the palm of the hand thicken, causing one or more of the fingers to contract and bend into the palm. Steroid injections can be given at an early stage but surgery may be necessary later on.) I didn’t connect the two until I stopped the glucosamine, whereupon the Dupuytren’s contracture improved. This has been recognised by other people – see the International Dupuytren Society. As to propolis and royal jelly – I don’t know of any trial evidence to support their use but, as I usually say in this context, it'is unlikely to do you harm. Perhaps, in view of the above experience with glucosamine, I should stop saying this.